Alert archive / Georgia / Tornado Warnings in 2024

Tornado Warning 49, NWS Jacksonville, FL

July 15, 2024Glynn County, Georgia

NWS Jacksonville, FL issued this tornado warning at Jul 15, 2024, 3:24 PM EDT for Glynn County, Georgia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2024, 3:24 PM EDT (19:24 UTC)
Expired
Jul 15, 2024, 3:46 PM EDT
In force
22 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Glynn County, GA

The radar

The Jacksonville radar (KJAX), 86 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2024-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2024-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1580 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

044 
WFUS52 KJAX 151924
TORJAX
GAC127-152000-
/O.NEW.KJAX.TO.W.0049.240715T1924Z-240715T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
324 PM EDT Mon Jul 15 2024

The National Weather Service in Jacksonville has issued a

* Tornado Warning for...
  Central Glynn County in southeastern Georgia...

* Until 400 PM EDT.

* At 324 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Country Club Estates, or near Dock Junction, and
  is nearly stationary.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Dock Junction around 330 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3125 8156 3129 8148 3123 8139 3117 8149
TIME...MOT...LOC 1924Z 309DEG 3KT 3125 8149 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

KB
1 follow-up statement
445 
WWUS52 KJAX 151946
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
346 PM EDT Mon Jul 15 2024

GAC127-151955-
/O.CAN.KJAX.TO.W.0049.000000T0000Z-240715T2000Z/
Glynn GA-
346 PM EDT Mon Jul 15 2024

...THE TORNADO WARNING FOR CENTRAL GLYNN COUNTY IS CANCELLED...

The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Jacksonville.

&&

LAT...LON 3125 8156 3129 8148 3123 8139 3117 8149
TIME...MOT...LOC 1943Z 309DEG 3KT 3124 8147 

$$

KB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Jul 15, 2:24 PM EDT, 1 hour earlier.

Area forecast discussion, Jul 15, 2:24 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Jacksonville FL
224 PM EDT Mon Jul 15 2024

...New SYNOPSIS, NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.SYNOPSIS...
Issued at 203 PM EDT Mon Jul 15 2024

Afternoon surface analysis depicts the axis of Atlantic high
pressure (1024 millibars) extending its axis across the FL
peninsula and into the southeastern Gulf of Mexico.
Aloft...ridging was centered off FL's Atlantic coast, or just
north of the northwestern Bahamas, while troughing was progressing
eastward across the eastern Great Lakes, Ohio and Tennessee
Valleys. Meanwhile, a leftover Mesoscale Convective Vortex (MCV)
from widespread thunderstorm activity that occurred last evening
along the Interstate 4 corridor in central FL was spinning over
the Nature Coast, and this feature was activating scattered
convection along the Gulf coast sea breeze along the I-75 corridor
as the U.S. Highway 84 corridor across inland southeast GA,
especially between Waycross and Jesup. Isolated convection was
also developing early this afternoon along other mesoscale
boundaries such as the St. Johns River breeze. Latest GOES-East
derived Total Precipitable Water imagery indicates that deep
moisture remains in place throughout our region, with PWATS in the
1.9 - 2.2 inch range. Outside of thunderstorm activity, temperatures
at 18Z have soared to the low and mid 90s away from the immediate
coast, with dewpoints in the low to mid 70s creating heat index
values that generally ranged from the upper 90s to around Heat
Advisory criteria (108 degrees).

&&

.NEAR TERM...
Issued at 203 PM EDT Mon Jul 15 2024

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

The presence of deep tropical moisture and the aforementioned MCV
feature will trigger scattered to numerous thunderstorms this
afternoon. Southwesterly low level flow will tend to slow the
inland progress of the Atlantic sea breeze this afternoon, setting
up a collision of outflow boundaries and eventually the Atlantic
and Gulf coast sea breezes for locations between U.S. Highway 301
and Interstate 95 during the late afternoon. Storms may pulse as
mesoscale boundaries collide, with stronger activity being capable of
producing downburst winds of 40-50 mph, frequent lightning
strikes, and locally heavy downpours. Steering flow will remain
light, resulting in slow moving storms that could result in
localized flooding, especially if activity moves slowly or
back-builds over urban or normally flood prone locations. Outflow
boundaries will also migrate northward across inland southeast GA
this afternoon, where convection may linger past sunset tonight.

Debris cloudiness from this afternoon and evening's convection
will gradually thin out overnight, with lows mostly falling to the
mid 70s inland, ranging to around 80 at coastal locations.

&&

.SHORT TERM...
(Tuesday through Wednesday night)
Issued at 203 PM EDT Mon Jul 15 2024

The region will be between high pressure to the east, and troughing
to the northwest this period. This pattern will yield a prevailing
southwest flow. This flow will keep the east coast sea breeze pinned
close to shore through much of the afternoons. Convection will
initiate Tuesday and Wednesday early afternoon inland on the Gulf
sea breeze. This activity will then spread inland through the
afternoons, then interact with the east coast sea breeze near the
I95 corridor. Convection will dissipate during the evening hours
with loss of diurnal heating.

Temperatures will be above normal this period.

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 203 PM EDT Mon Jul 15 2024

Early this period high pressure ridge will be centered to the east,
with  troughing to the northwest. This pattern will continue the
prevailing flow from the southwest, with storms initiating early in
the afternoon well inland on the Gulf sea breeze, then spreading
across area through the afternoon hours, with a collision with east
coast breeze around I95 mid to late afternoon. Convection will
dissipate each afternoon with loss of diurnal heating. Highs through
Friday will remain above normal.

The high will build more toward the east northeast over the weekend
into early next week. With the change in pattern, the flow will
transition from the south on Saturday to from the southeast Sunday
and Monday. With the flow more from the south then southeast, the
east coast sea breeze will active earlier in the afternoons, with
this activity pushing inland during the afternoons. So by Monday,
the mid to late afternoons over eastern zones will be largely dry.
Temperatures will be closer to seasonal levels from Saturday
through Monday.

&&

.AVIATION...
(18Z TAFS)
Issued at 156 PM EDT Mon Jul 15 2024

Strong thunderstorms will likely impact the GNV terminal through
around 20Z, with the potential for brief wind gusts in excess of
30 knots and IFR conditions during heavier downpours. Activity
should then focus near or over the rest of the northeast FL
terminals and SSI, where TEMPO groups were placed at each TAF
site, generally between 19Z and 00Z. Periods of IFR conditions and
gusty winds are expected at the Duval County terminals, SSI, and
SGJ as this slow moving activity persists through around sunset
before diminishing in coverage early this evening. Periods of
MVFR visibilities are likely overnight at VQQ. Outside of
thunderstorm activity, southeasterly surface winds will remain
sustained at 10-15 knots at the SSI and SGJ coastal terminals
through around 23Z. Surface winds will then shift to southerly
after convection ends around or shortly after sunset, with surface
speeds diminishing to around 5 knots by 06Z at the coastal
terminals and less than 5 knots inland. Surface winds will then
shift to southwesterly shortly after sunrise, with sustained
speeds increasing to 5-10 knots by 15Z Tuesday.

&&

.MARINE...
Issued at 203 PM EDT Mon Jul 15 2024

The axis of Atlantic high pressure will stretch across the Florida
peninsula through midweek, keeping a prevailing southerly wind
flow in place across our local waters. A few strong thunderstorms
will be possible late this afternoon and early this evening,
mainly over the near shore waters, with stronger storms being
capable of producing briefly strong wind gusts, heavy downpours,
and frequent lightning strikes. Outside of thunderstorm activity,
southerly winds will surge this evening before shifting to
southwesterly and weakening after midnight. A similar weather
pattern will prevail on Tuesday, followed by Atlantic high
pressure sinking southward later this week as a frontal boundary
enters the southeastern states. Seas of 3-5 feet will prevail both
near shore and offshore through Tuesday night. Mainly afternoon
and evening thunderstorms will increase in coverage throughout our
local waters later this week as this boundary stalls to the
northwest of our local waters. Seas will diminish to 2-4 feet
throughout our local waters towards midweek.

Rip Currents: A persistent east-southeasterly ocean swell will
combine with breezy onshore winds during the afternoon hours to
create a moderate rip current risk at all area beaches through at
least midweek.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  76  95  75  95 /  40  60  20  70
SSI  80  92  79  93 /  50  50  40  60
JAX  75  95  76  96 /  70  70  30  70
SGJ  77  94  77  94 /  40  70  30  60
GNV  74  94  73  93 /  60  80  20  80
OCF  74  95  75  93 /  40  90  30  80

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 6 PM EDT this evening for FLZ124-125-133-138.

GA...Heat Advisory until 6 PM EDT this evening for GAZ154-166.

AM...None.
&&

In the hours before

Special weather statement, Jul 15, 2:40 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
240 PM EDT Mon Jul 15 2024

GAZ136-151915-
Wayne GA-
240 PM EDT Mon Jul 15 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WAYNE COUNTY THROUGH 315
PM EDT...

At 239 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jesup. A strong thunderstorm was nearly stationary.

HAZARD...Wind gusts around 40 mph and excessive cloud-to-ground
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Excessive cloud-to-ground lightning is
         occurring.

Locations impacted include...
Jesup and Doctortown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3171 8188 3167 8185 3166 8183 3165 8182
      3165 8181 3166 8181 3164 8179 3163 8179
      3163 8177 3161 8177 3162 8176 3161 8175
      3156 8190 3169 8197 3172 8190
TIME...MOT...LOC 1839Z 332DEG 1KT 3163 8189

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, Jul 15, 2:58 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
258 PM EDT Mon Jul 15 2024

FLZ136-240-151930-
Eastern Alachua FL-Central Marion FL-
258 PM EDT Mon Jul 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALACHUA AND NORTH
CENTRAL MARION COUNTIES THROUGH 330 PM EDT...

At 257 PM EDT, Doppler radar was tracking a strong thunderstorm over
Citra. A strong thunderstorm was nearly stationary.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Citra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2940 8217 2951 8212 2949 8206 2947 8205
      2948 8204 2946 8196 2938 8202
TIME...MOT...LOC 1857Z 211DEG 3KT 2941 8211

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, Jul 15, 2:59 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
259 PM EDT Mon Jul 15 2024

GAZ133-151930-
Jeff Davis GA-
259 PM EDT Mon Jul 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFF DAVIS COUNTY
THROUGH 330 PM EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hazlehurst, moving north at 15 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hazlehurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3196 8252 3195 8249 3196 8248 3196 8247
      3177 8258 3182 8268 3192 8268 3192 8265
      3193 8263 3193 8262 3194 8260 3193 8259
      3196 8256
TIME...MOT...LOC 1859Z 184DEG 12KT 3186 8263

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, Jul 15, 3:05 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
305 PM EDT Mon Jul 15 2024

FLZ422-522-151930-
Southeastern Columbia FL-Southwestern Columbia FL-
305 PM EDT Mon Jul 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL COLUMBIA COUNTY
THROUGH 330 PM EDT...

At 305 PM EDT, Doppler radar was tracking a strong thunderstorm near
Providence, or 10 miles northeast of Ichetucknee Spring, moving north
at 10 mph.

HAZARD...Wind gusts around 40 mph and excessive cloud-to-ground
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Excessive cloud-to-ground lightning is
         occurring.

Locations impacted include...
Columbia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3003 8254 2998 8265 3010 8272 3015 8254
TIME...MOT...LOC 1905Z 166DEG 7KT 3003 8261

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, Jul 15, 3:17 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
317 PM EDT Mon Jul 15 2024

GAZ153-154-152000-
Inland Glynn GA-Coastal Glynn GA-
317 PM EDT Mon Jul 15 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GLYNN COUNTY THROUGH 400
PM EDT...

At 317 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Darien, moving northeast at 10 mph.

HAZARD...Wind gusts around 40 mph, excessive cloud-to-ground
         lightning, and minor flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Excessive cloud-to-ground lightning is
         occurring. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Country Club Estates and Boys Estate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3119 8137 3126 8168 3141 8158 3136 8152
      3133 8145 3133 8144 3131 8144 3131 8142
      3129 8141 3128 8139 3129 8139 3128 8138
      3130 8137 3130 8134 3131 8134 3128 8132
TIME...MOT...LOC 1917Z 213DEG 8KT 3131 8152

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB
Local storm report, Jul 15, 3:23 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
323 PM EDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Tstm Wnd Gst     1 NNE Jesup             31.61N 81.88W
07/15/2024  M45 MPH          Wayne              GA   Mesonet

            Mesonet station GA355 Us 341 At Sr 38.

&&

AC

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:18 AM EDTHeat AdvisoryJAXCamden, Glynn15 hr
Jul 15, 1:41 PM EDTSpecial Weather StatementJAXPierce34 min
Jul 15, 1:59 PM EDTSpecial Weather StatementJAXPierce31 min
Jul 15, 2:24 PM EDTSpecial Weather StatementJAXBrantley36 min
Jul 15, 2:40 PM EDTSpecial Weather StatementJAXWayne35 min
Jul 15, 2:59 PM EDTSpecial Weather StatementJAXJeff Davis31 min
Jul 15, 3:17 PM EDTSpecial Weather StatementJAXGlynn43 min
Jul 15, 3:38 PM EDTSevere Thunderstorm WarningJAXGlynn52 min
Jul 15, 3:50 PM EDTSpecial Weather StatementJAXCamden, Glynn40 min
Jul 15, 4:06 PM EDTAreal Flood AdvisoryJAXGlynn100 min
Jul 15, 4:28 PM EDTSpecial Weather StatementJAXLanier32 min
Jul 15, 4:35 PM EDTSpecial Weather StatementJAXCamden25 min
Jul 15, 5:07 PM EDTSpecial Weather StatementJAXCharlton23 min
Jul 15, 5:13 PM EDTSpecial Weather StatementJAXCamden32 min
Jul 15, 5:17 PM EDTAreal Flood AdvisoryJAXCamden118 min
Jul 15, 5:26 PM EDTSpecial Weather StatementJAXCharlton49 min
Jul 15, 5:37 PM EDTSpecial Weather StatementJAXCamden53 min
Jul 15, 5:45 PM EDTAreal Flood AdvisoryJAXCamden, Charlton2 hr

Nearby

Tornado Warnings in Georgia, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.